Hello everyone! This may not be the appropriate title, but here goes.
I have what is suspected as EM..but I used the word "suspected' as I have not been officially diagnosed, but certainly have symptoms. A year ago, I resumed taking a medication "Amlodipine", & within a week or so, began to experience slight burning in my toes, which also went up the front of my legs. The burning is best described as a mild sunburn. I do NOT suffer pain, nor do I have swelling...just this annoying "sunburn". I have put up with this since Feb./2014 & finally my GP & I have come to the idea that because I've had a sensitivity to this medication over a year ago, likely what I'm experiencing could be blamed on the Amlodipine. So, we have decided that I will come off the Amlodipine for a few weeks to see what, if anything transpires. In the meantime he has prescribed another bp medication for me to take in the event my bp spikes because of coming off the Amlodipine.
Last week when visiting my Nurse Practitioner, she made a referral for me to see a Dr. Walsh at the Sunnybrook Medical Centre in Toronto. Apparently Dr. Walsh is familiar with EM. When I was seeing my GP the other day, he said that a referral had been made for me, & hopefully we wouldn't have to wait very long to find out when my appointment would be. When I got home...after just an hour or so, my phone rang & it was the Sunnybrook Medical Centre calling me to advise that I had an appointment to see Dr. Walsh...in NOVEMBER 2015. You're reading this correctly..some 9 months down the line!!!!!! Don't be overly alarmed, trying to get an initial appointment with a Specialist here in Canada usually does take a period of time, however; the receptionist on the phone advised me that I was most welcome to phone periodically to see if there were any cancellations. I will most certainly do this.
What I'm trying to say to you all is...keep up the faith!! Ask...ask...& ask again to see someone who is familiar with EM. As I've said, I haven't officially been diagnosed with EM, but I wouldn't be surprised to know indeed I have it, although lucky for me, it's very mild compared to what I read on this forum.
I'm so happy I was fortunate to find this forum. The support we give each other is tremendous, & I will most definitely share anything & everything I can with you all in the hope that it helps, even a little.
Take care & good luck to you all!!!!!
Hi Mexicanrose. I too am undiagnosed and mine doesn't go red or hot to the touch so is much more likely to be small fiber neuropathy as part of my autoimmunity I'm coming to think. However I spent about six months on Nifedipine for my Raynauds and had exactly the kind of vasodilation flushing you describe. It was much worse when I was on the quick release for a week. I was away and actually emailed my GP because my feet and face burned, reddened and swelled so dramatically that I ended up taking my shoes off in the middle of a meeting as I felt as if they might explode! But when I was switched to slow release Adalat it improved greatly. However I didn't have pain with it in the way I do with the small fiber neuropathy. I was told by my GP that it was proof that the Nifedipine was doing it's job and opening up my blood vessels. Finally my legs began to swell with fluid retention and I ended up with a severe follicular rash which became infected so I had to stop taking it. Still bear the scars!
November is a long wait - I hope you can fast track it somehow but as long as you aren't in too much pain then I'm guessing it's non urgent.
Hi Mexican Rose,
Medication induced EM sounds like an excellent title and will make many of us sit up and take notice:)
That is a very long time to wait. My daughter’s follow-up appointment with the EM specialist just got put back another 5 months bringing it up to almost 9 months. She has just written asking for at least the results of blood tests taken at her last appointment! It is particularly frustrating knowing that if one chose and could afford to pay, an appointment within the week could be expected. However let us hope for your sake that Dr. Walsh proves worth the wait!
It is terribly frustrating that we will probably never be able to pin EM on anything for sure. In my case I could point to stress, toxicity, medication or pre-existing conditions any one or more of which could be responsible.
I hope you manage to slip into a cancellation slot. I wish clinics could hold lists of patients prepared to drop everything and attend at very short notice rather than leaving it to patients to have to keep phoning on the off chance. It would be time saving for them and for us.
At least we have this forum to keep us going and educated and sometimes entertained while we wait.
All the best and we are fortunate to have you here.
I got EM after taking levaquin, the antibiotic. I have met many others in the FB support group with EM after levaquin. Make a note of it so you never take it!
Hi, MexicanRose. I'm glad your EM seems to be better after you've stopped taking Amlodipine. My EM wasn't caused by Amlodipine, but when my GP recommended a real low dosage of it it as a way to reduce the EM, I noticed no benefit. Then a podiatrist recommended doubling the dosage to reduce my Raynaud's-like symptoms, and that caused a major EM flareup. (My rheumatologist said SHE wouldn't have recommended increasing the dosage for exactly that reason.) So I went back to a very low dosage and the EM subsided. But sometimes I wonder why I continue with this drug, because I don't think it's had any effect on my blood pressure! On the rheumatologist's advice, I'm going to ask the GP about taking another blood pressure medication, not a calcium channel blocker.
Good luck hanging in there till that November appointment.
I'm sorry you had to experience a nasty flare up just because of an increased dosage of Amlodipine. Apparently CCB's, which Amlodipine is, is reputed to aggravate EM. Yes,it may help with Reynaud's-like symptoms, but Im sure there are other things to help with that. I don't know about things were you are, but Podiatrists here in Canada are NOT medical doctors. They can prescribe only certain medications, but that's about it. In fact, Gov't Insurance isn't any good when seeing one of them because I what I've just mentioned. I'm not saying it isn't good to see a Podiatrist...by all means do..but they specialize in treatment of the feet.
If you don't feel the Amlodipine has done anything for your b/p then I strongly suggest you get back to your doctor. There are other medicines out there for the treatment of bp. Good luck...& thanks for your note!
Yes, I think there's some uncertainty about DPMs in the U.S., too, though as far as I know, insurance (including Medicare) covers both. But I think most physicians have a bit of a blind spot where EM is concerned. (Raynaud's seems to be better known.) That's why this discussion board is so important--we can pool our own knowledge!